MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0515
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior mesenteric artery (sma) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), non-penumbra coils, and a non-penumbra microcatheter.It should be noted that the patient's anatomy was mildly tortuous.During the procedure, the physician implanted six non-penumbra coils and three smart coils into the target vessel using the handle.After several attempts were made to implant the next smart coil using the handle, the coil would not detach.Therefore, the smart coil was removed.The procedure was completed using the same handle to detach another smart coil, four non-penumbra coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked in the multiple locations.The embolization coil was intact with its pusher assembly.The braided shaft was not exposed on the distal end of the pusher assembly.Conclusions: evaluation of the returned smart coil revealed a kinked pusher assembly, broken pet lock, and the embolization coil intact with its pusher assembly.If the pusher assembly becomes kinked prior to an attempt to detach the coil, the kinks may pin the pull wire which may contribute resistance during retraction.Forceful retraction against resistance may result in the pull wire fracturing off the proximal end of the pusher assembly and prevent the embolization coil from detaching.The mildly tortuous patient¿s anatomy and the kinks in the pusher assembly may have contributed to resistance during use.During the functional test, the proximal end of the pusher assembly was fractured off by the penumbra investigator in order to gain access to the proximal end of the pull wire.The pull wire was retracted against resistance and fractured, and the embolization coil did not detach from its pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9825858
Report Number3005168196-2020-00340
Device Sequence Number1827960
Product Code HCG
UDI-Device Identifier00814548014944
UDI-Public00814548014944
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/16/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2024
Device Model Number400SMTSFT0515
Device Catalogue Number400SMTSFT0515
Device Lot NumberF91078
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/16/2020
Supplement Date Received by Manufacturer04/22/2020
Initial Report FDA Received Date03/12/2020
Supplement Report FDA Received Date05/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005